North Carolina, 2009Flash Flooding and Hail in North Carolina, June 17, 2009
June 17, 2009 · NWS RNK · 5 events in 2 counties and zones
Retreating high pressure off the east coast during the afternoon of June 17th maintained a weak cool air wedge over the eastern forecast area while low pressure in the Ohio Valley brought southwest flow to the western sections of the area. |Heavy rainfall of up to 2 inches in a short period also produced some flash flooding and several mudslides across Ashe County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Retreating high pressure off the east coast during the afternoon of June 17th maintained a weak cool air wedge over the eastern forecast area while low pressure in the Ohio Valley brought southwest flow to the western sections of the area. Strong shear along a warm front led to the development of a few severe thunderstorms.|Heavy rainfall of up to 2 inches in a short period also produced some flash flooding and several mudslides across Ashe County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 2:19 PM EST, 46 minutes earlier.
Area forecast discussion, Jun 17, 2:19 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT WED JUN 17 2009
.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE THE AREA TONIGHT AND WILL EXIT THE
REGION THURSDAY. THIS FRONT WILL BE THE FOCUS FOR NUMEROUS SHOWERS
AND THUNDERSTORMS. HIGH PRESSURE ALOFT WILL SLIDE INTO THE AREA
FROM THE WEST THURSDAY AFTERNOON INTO FRIDAY. A COLD FRONT WILL
MOVE SOUTHEAST THROUGH THE AREA ON SATURDAY.
&&
.NEAR TERM /TONIGHT/...
LAPS INDICATES WEDGE IS SLOWLY ERODING
FROM THE WEST AND SHOWERS AND STORMS DEVELOPING IN THIS
INCREASINGLY UNSTABLE AIR MASS. THIS IS THE AREA OF CONCERN FOR
FLOODING AND WILL EXTEND FLASH FLOOD WATCH UNTIL MIDNIGHT.
POTENTIAL FOR SVR ALSO EXISTS THIS EVENING IN THE FAR WEST AND
SOUTHWEST. LOCAL WRF TAKES N-S ORIENTED FRONT WELL INTO THE
FORECAST AREA BY 12Z THUR...WHICH SHOULD DIMINISH PRECIP COVERAGE
IN THE WEST. THEREFORE WILL SHIFT HIGHEST POPS WEST TO EAST DURING
THE OVERNIGHT HOURS.
USED A BLEND BETWEEN NAM/GFS MOS FOR TEMPS TONIGHT.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
MOST OF THE FORECAST AREA FALLS UNDER LOW LEVEL WEST FLOW WITH
BEST LOW LEVEL CONVERGENCE TO THE EAST ON THURSDAY. HOWEVER...
MODELS CONTINUE TO FORECAST UNSTABLE AIR WITH LI/S WELL BELOW ZERO
AND STEEP LAPE RATES TO THE SOUTHWEST. AS RESULT WILL CONTINUE
CHANCE POPS ON THURSDAY AND THURSDAY NIGHT. WHILE MORE SUNSHINE IS
EXPECTED THURSDAY AND 850MB TEMPS WARM NICELY...STILL LEANED
TOWARD COOLER GUIDANCE VALUES EVEN INTO FRIDAY CONSIDERING VERY
MOIST GROUND.
UNSTABLE AIR MASS AND PWATS INCREASING TO 1.5 INCHES AND HIGHER IN
THE MOUNTAINS KEEPS A LOW CHANCE FOR PRECIP ON FRIDAY WITH THE
HIGHEST POPS IN THE NORTH CLOSEST TO SFC BOUNDARY. WILL HAVE TO
WATCH FOR THE POTENTIAL FOR AN MCS TO SNEAK INTO THE FAR NORTHERN
PORTION OF OUR FORECAST AREA FRIDAY NIGHT/EARLY SATURDAY...BUT GFS
SHOWS BEST LIFT TO THE NORTH.
STRONG UPPER LEVEL SHORT WAVE MOVING THROUGH THE EASTERN GREAT
LAKES SATURDAY WILL BRING A COLD FRONT THROUGH THE FORECAST
AREA...BUT WITH DEEP SW/W FLOW EXPECT ANY PRECIP ASSOCIATED WITH
THE FRONT TO BE CONFINED MAINLY IN THE MOUNTAINS.
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH A COLD FRONTAL PASSAGE SATURDAY...SATURDAY NIGHT AND SUNDAY
WILL BE COOLER THAN THE HOT TEMPERATURES EXPECTED FRIDAY/SATURDAY.
HAVE MAINTAINED SOME LOW POPS FOR SHOWERS BEHIND THE FRONT SAT
NIGHT. HAVE FOLLOWED HPC GUIDANCE FOR TEMPS AS WELL. FOR MONDAY
THRU WED...ALL LONGER RANGE MODELS ARE FORECASTING A DEEPENING
EAST COAST TROUGH WITH AN UPPER LOW CLOSING OFF- MAIN DIFFERENCES
ARE IN THE LOCATION OF THE UPPER LOW AND HOW FAR WEST IT MAY
RETROGRADE. OVERALL...LOOKS LIKE A MUCH COOLER PERIOD...SO HAVE
STAYED CLOSE TO THE COOL HPC GUIDANCE FOR TEMPS. HPC POPS WERE
FAIRLY LOW THRU THE PERIOD...WHICH SEEMS REASONABLE UNLESS THE
UPPER LOW RETROGRADES TO OVER THE AREA...SO HAVE STAYED CLOSE TO
HPC POPS AS WELL.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THE WARM FRONT REMAINS TO OUR WEST WITH HIGH PRESSURE OVER NEW
ENGLAND PRODUCING COLD AIR DAMMING EAST OF THE MTNS TODAY AND HOLDING
IN LOW CLOUDS. SCATTERED TO NUMEROUS SHOWERS AND A FEW ELEVATED THUNDERSTORMS
CONTINUE TO PUSH ACROSS THE TAF SITES THIS AFTERNOON. CIGS/VSBYS
MAY BE VARIABLE AT TIMES WITH PASSING SHOWERS TODAY. COVERAGE
SHOULD BEGIN TO DIMINISH AFTER SUNSET WITH MAINLY MVFR CIGS/VSBYS
OVERNIGHT. OCCLUDED/COLD FRONT WILL PUSH THRU THE FA TOMORROW
MORNING SWITCHING WINDS TO SW AND BRINGING VFR CONDITIONS TO TAF
SITES. SCT SHRA AND TRW STILL POSSIBLE IN THE AFTERNOON THU WITH
PSBL MVFR/IFR VSBYS OVERNIGHT AT LWB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>020-022>024-032>035-043.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-
018.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...PH
NEAR TERM...PC/PH
SHORT TERM...PH
LONG TERM...JJ
AVIATION...PC
HYDROLOGY...Hazardous weather outlook, Jun 17, 2:49 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT WED JUN 17 2009
NCZ002-VAZ007-009>020-022>024-032>035-043-WVZ042>045-182000-
ALLEGHANY NC-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-
MONROE-GREENBRIER-
349 PM EDT WED JUN 17 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
PERIODS OF HEAVY RAIN ARE EXPECTED OVERNIGHT...WITH FLOODING
POSSIBLE. THERE MAY ALSO BE A FEW STRONG THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-182000-
ASHE-WATAUGA-
349 PM EDT WED JUN 17 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ALONG
WITH PERIODS OF HEAVY RAIN AND SOME FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ019-182000-
WILKES-
349 PM EDT WED JUN 17 2009
...SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ALONG
WITH PERIODS OF HEAVY RAIN AND SOME FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ044>047-058-059-182000-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
349 PM EDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ020-182000-
YADKIN-
349 PM EDT WED JUN 17 2009
...SEVERE THUNDERSTORM WATCH 441 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
ISOLATED STORMS MAY CONTAIN DAMAGING WINDS. IN ADDITION...STORMS
MAY CONTAIN BURSTS OF VERY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-004-182000-
SURRY-STOKES-
349 PM EDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE MAY BE SOME STRONG THUNDERSTORMS THIS EVENING ALONG WITH
POCKETS OF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 17, 9:28 AM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 5 SSW SUGAR GROVE 36.70N 81.43W
06/16/2009 GRAYSON VA EMERGENCY MNGR
TREE DOWN ON ROUTE 16 IN TROUTDALE
&&
JJACKSONLocal storm report, Jun 17, 9:43 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 3 WNW SUGAR GROVE 36.28N 81.83W
06/16/2009 WATAUGA NC DEPT OF HIGHWAYS
TREE DOWN ON RUSH BRANCH ROAD
0837 PM TSTM WND GST SALTVILLE 36.88N 81.76W
06/16/2009 E0.00 MPH SMYTH VA LAW ENFORCEMENT
TREE DOWN
0840 PM TSTM WND DMG 1 NNW SUGAR GROVE 36.28N 81.79W
06/16/2009 WATAUGA NC DEPT OF HIGHWAYS
TREE DOWN ON GEORGES GAP ROAD
0848 PM TSTM WND DMG 5 NNE WHITETOP 36.66N 81.58W
06/16/2009 SMYTH VA LAW ENFORCEMENT
TREE DOWN ON WHITETOP ROAD
0905 PM TSTM WND DMG MARION 36.83N 81.50W
06/16/2009 SMYTH VA LAW ENFORCEMENT
TREE DOWN.
&&
JJACKSONEvent by event
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Watauga
- When
- June 17, 3:05 PM EST
- Where
- Watauga County, Blowing Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.130, -81.680
Thunderstorm winds knocked down a tree on U.S. Highway 321 near Blowing Rock.
Thunderstorm Wind, Watauga
- When
- June 17, 3:07 PM EST
- Where
- Watauga County, 5 mi E of Boone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 36.220, -81.590
Several trees were down on Elk Creek Road.
Hail, Ashe
- When
- June 17, 3:15 PM EST
- Where
- Ashe County, 2 mi WNW of Glendale Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.361, -81.413
Flash Flood, Ashe
- When
- June 17, 3:18 PM EST to 4:18 PM EST
- Where
- Ashe County, 0.46 mi WNW of Creston to 0.27 mi W of Creston
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 36.432, -81.628
Torrential rains caused a mudslide over Highway 88 near Creston.
Flash Flood, Ashe
- When
- June 17, 7:35 PM EST to 8:35 PM EST
- Where
- Ashe County, 0.62 mi ESE of Lansing to 0.7 mi ESE of Lansing
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.498, -81.509
Big Horse Creek came out of its banks and flooded the intersection of State Road 1347 and 194.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Hail and Damaging Winds in Iowa, June 17 to 18, 20093 injured · $529,000 · 2 in hail · 64 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184850, 184851, 184852, 184853, 185886.